Posted from: Thursday, October 17, 2013 - 03:44 PM - Present

FDA Cautions the Use of Certain Cold and Flu Medications



The Food Drug Administration (FDA) has a new public service announcement that cautions about the use of pain relievers that contain acetaminophen.  Over the counter (OTC) and prescription pain relievers, when used correctly, can be safe and effective.   However, when pain reliever medications containing acetaminophen are over used, it can lead to liver damage.    In addition to pain relievers, acetaminophen can also be found in cough and cold products and sleep aids.  This is important to know as we prepare for cold and flu season.

The amount of acetaminophen you take is what can harm you. The current maximum recommended adult dose of acetaminophen is 4,000 milligrams per day.  To avoid liver damage follow the dose recommendations listed below provided by the FDA:

-       Don't take more than one OTC product containing acetaminophen,

-       Don't take a prescription and an OTC product containing acetaminophen

-       Don't exceed the recommended dose on any product containing acetaminophen

To find out if your OTC flu, fever reliever, cold or cough medication has acetaminophen read the drug label on the box.  The drug label will have the ingredient listed as Acetaminophen or its abbreviated versions such as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam.    If at any point you’re not sure if your medication contains acetaminophen ask your pharmacist or doctor.  You should always talk to your healthcare professional about medications you are taking.

For a list of prescription drug products that consist of acetaminophen click here.  A common OTC medication that contains acetaminophen is Tylenol®.

This announcement contains product names, trade names, or logos of third party products whether or not appearing with trademark symbol which belong exclusively to their respective owner.

Last Updated Tuesday, May 23, 2017 - 01:03 PM.